JOURNAL ARTICLE

[Acute catatonic syndrome after neuroleptic malignant syndrome]

G Benjelloun, L Jehel, G Abgrall, A Pelissolo, Jf Allilaire
L'Encéphale 2005, 31 (6): 705-9
16462690
We report the case of a young woman who deve-loped catatonic syndrome a few days after neuroleptic mali-gnant syndrome (NMS), arising the problem of the chronology of both affections. A 20-year old woman with an history of bipolar disorder, experienced an acute manic syndrome that made hospitalization necessary. Fourteen days after loxa-pine prescription, the patient developed a NMS (DSM IV criteria) dyskinesia, dysphagia, fever and alteration of cons-ciousness. Hepatic transaminases and muscular enzymes increased. Neuroleptic was immediately interrupted and benzodiazepines (Lorazepam) was started. Biological parameters were normalized after 7 days, hyperpyrexia decreased and extrapyramidal symptoms disappeared but manic symptoms persisted. Two weeks later, the patient presented nega-tivism, rigidity of the four limb, catalepsia and hyperpyrexia. She also had been anxious for death and presented auditory hallucinations. Bacteriological samples and computed tomography were normal. This catatonic symptoms did not decreased and electroconvulsive therapy (ECT) was necessary. After six ECT, she started standing up, walking, taking food and speaking. After 12 ECT, the clinical state was the same as it was before the acute episod. The patient was then treated with valproate and lorazepam for anxiety symptoms. Acute catatonie, a rare and life-threatening acute syndrome was described in psychosis before the advent of neuroleptic drugs. It's characterized by hyperexia, stupor alternated with exctement, rigidity. Many etiolologic factors have been reported for this affection: psychogenic, organic or toxic. Neuroletic malignant syndrome is a potentially fatal complication of neuroleptic treatment occuring in about 1% of patients treated with neuroleptic. This syndrome is characterised by consciousness alteration, extrapyramidal symptoms, autonomic and thermic disorders. Similar clinical and biological features in catatonia and neuroleptic malignant syndrome (NMS) suggest a relationship between both affections and common physiopathological mechanisms and neurochemical basis: a central dopamine deficiency. We believe like many authors that catatonia and NMS are two aspects of a same disease, arising the question of chronology of both affections: NMS precipitates catatonia evolution. In the same way, Revuelta reported a case of patient who presented a lethal catatonia worsened by neuroleptic malignant syndrome. Neuroleptic malignant syndrome may be related to a dopamine deficiency, predominantly in the basal ganglia and antérior hypothalamus. Dopaminergic impairment has also been postulated to explain hyperthermia and catatonic signs in acute catatonie. ECT increases cerebral concentrations of dopamine, GABA and noradrelanine. The efficacy of ECT also argues for the dopaminergic hypothesis. A relation between those syndromes are complexes. A catatonic syndrome is regard as an acute form of malignant syndrome. In the other way, a severity scores of malignant syndrome are correlated among catatonic signs. In this case report, we suggest that the neuroleptic malignant syndrome accelerate the evolution to catatonic syndrome.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
16462690
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"